Idaho, 2006

Hail and Damaging Wind in Idaho, August 10, 2006

August 10, 2006 · NWS OTX · 3 events in 1 county or zone

A severe thunderstorm northwest of Coolin dumped nickel sized hail, and blew down trees over a road on the north side of Priest Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A severe thunderstorm northwest of Coolin dumped nickel sized hail, and blew down trees over a road on the north side of Priest Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 10, 12:15 PM PST, 29 minutes earlier.

Area forecast discussion, Aug 10, 12:15 PM PST, 29 minutes before
AREA FORECAST DISCUSSION ...CORRECTED...
NATIONAL WEATHER SERVICE SPOKANE WA
115 PM PDT THU AUG 10 2006

.SYNOPSIS...AN UPPER TROUGH OVER THE EASTERN PACIFIC WILL MOVE
SLOWLY EASTWARD. THE PACIFIC NORTHWEST WILL BE UNDER THE INFLUENCE
OF SOUTHWESTERLY FLOW THROUGH THE END OF THE WORK WEEK.

&&

.DISCUSSION...
ISSUED AN UPDATE FOR THE REST OF THIS AFTERNOON AND TONIGHT. LINE OF
CONVECTION FROM PRIEST LAKE TO ODESSA AT 20Z WAS MAKING A SLOW
EASTWARD PROGRESSION AND WILL TRAVERSE THE NE PORTION OF THE
FORECAST AREA OVER 20Z AND 03Z. EXPECTING SECOND AREA OF CONVECTION
TO FIRE AHEAD OF TROF CURRENTLY CROSSING THE NORTH CASCADES. HI
CAPES... GOOD DYNAMIC SUPPORT AND FULL SUNSHINE ARE COMING TOGETHER
OVER THIS AREA. INCLUDED SMALL HAIL AND GUSTY WINDS ALONG WITH HIGH
POPS ACROSS THE NORTHERN PART OF THE FORECAST AREA THROUGH 03Z. JL

&&

.AVIATION...ISOLATED THUNDERSTORMS WERE DEVELOPING OVER THE BASIN
AT 18Z ALONG THIN LINE OF MID LEVEL INSTABILITY. THESE STORMS
SHOULD PASS ACROSS THE SPOKANE AREA TAF SITES BY 23Z. ALSO EXPECT
THUNDERSTORMS TO DEVELOP OVER EASTERN OR BETWEEN 19Z AND 22Z AND
MOVE INTO THE LWS AREA AND THEN NE TO THE ID MT BORDER. SOME MVFR
CONDITIONS EXPECTED WITH THE THUNDERSTORMS... ALONG WITH THE
POSSIBILITY OF LOCAL WINDS TO 30 KTS. JL

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        83  56  79  53  81  56 /  20  30  20  10  10   0
COEUR DALENE  82  54  77  49  80  51 /  20  40  30  20  10   0
PULLMAN        84  52  79  46  79  49 /  30  40  20  10  10   0
LEWISTON       91  62  88  58  88  59 /  20  50  10  10  10   0
COLVILLE       82  53  78  47  82  47 /  20  30  20  20  10   0
SANDPOINT      85  53  75  44  80  48 /  20  50  40  20  10   0
KELLOGG        84  55  79  47  81  51 /  20  60  40  20  10   0
MOSES LAKE     87  56  83  53  85  56 /  20  10  10  10   0   0
WENATCHEE      83  59  81  60  86  61 /  20  10  10  10   0   0
OMAK           83  56  82  53  87  56 /  20  20  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 10, 10:00 AM PST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1100 AM PDT THU AUG 10 2006

IDZ001>004-WAZ033>037-111800-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE...
COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE...
COULEE CITY...SPOKANE...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS
1100 AM PDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
     NORTH IDAHO PANHANDLE...COEUR D ALENE AREA...IDAHO
     PALOUSE...CENTRAL PANHANDLE MOUNTAINS...SPOKANE
     AREA...NORTHEAST MOUNTAINS
   RED FLAG WARNING IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON FOR
     WASHINGTON PALOUSE...MOSES LAKE AREA...UPPER COLUMBIA BASIN

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEARFWOTX  /WWUS86 KOTX/

.DAY ONE...TODAY AND TONIGHT

A PACIFIC WEATHER SYSTEM MOVING THROUGH THE AREA TODAY WILL BRING
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THESE THUNDERSTORMS
COUPLED WITH GUSTY WINDS AND LOW HUMDITIES HAS PROMPTED THE
ISSUANCE OF A RED FLAG WARNING THROUGH 11 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

IDZ026-027-WAZ031-032-038-041>044-111800-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...LEWISTON...KAMIAH...CRAIGMONT...
NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
1100 AM PDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 123 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bonner

When
August 10, 12:44 PM PST
Where
Bonner County, 12 mi N of Coolin
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.650, -116.833

Hail, Bonner

When
August 10, 12:44 PM PST
Where
Bonner County, 5 mi NW of Coolin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.533, -116.917

Hail, Bonner

When
August 10, 12:44 PM PST
Where
Bonner County, 8 mi NNW of Coolin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.583, -116.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532508, 5532570, 5532571.